Free
Correspondence  |   May 2003
Overdose, Coronary Artery Disease, or Both: In Reply:—
Author Affiliations & Notes
  • Rashmi N. Mueller, M.D.
    *
  • *University of Texas Medical Branch at Galveston, Galveston, Texas.
Article Information
Correspondence
Correspondence   |   May 2003
Overdose, Coronary Artery Disease, or Both: In Reply:—
Anesthesiology 5 2003, Vol.98, 1302. doi:
Anesthesiology 5 2003, Vol.98, 1302. doi:
In Reply:—
Unfortunately, Dr. Via-Reque appears to have missed the main point of our case report, 1 which was to alert anesthesiologists to the possibility that, in some rare cases, coronary angiography may grossly underestimate the true degree of coronary artery stenosis. As revealed at the autopsy, severe triple vessel atherosclerosis was unequivocally present in the patient described in this report and was the cause of his death.
To specifically address the points raised by Dr. Via-Reque, the dose of thiopental was similar to that used for a previous, uneventful anesthetic. In both instances, the drug was given in fractionated doses. The blood pressure and heart rate after tracheal intubation (176/ 105 mmHg, 101 bpm) do not support Dr. Via-Reque's theory of exaggerated venodilation or decreased sympathetic output due to excessive induction agent. Indeed, the hyperdynamic response to intubation could be easily used to support the contention that more  thiopental-fentanyl-lidocaine should have been used. As a final point, had the cardiac arrest been solely due to an anesthetic overdose, one would be hard pressed to explain the multiple subsequent episodes of cardiac arrest in the intensive care unit in the absence of any anesthetic agent having been administered.
Reference
Reference
Mueller RN, Uretsky BF, Hao L, Walker DH, Panomitros GE, Zornow MH: Cardiac arrest on induction of anesthesia due to triple vessel coronary artery disease despite a “negative” angiogram. A nesthesiology 2002; 97: 745–9Mueller, RN Uretsky, BF Hao, L Walker, DH Panomitros, GE Zornow, MH